The herbal treatments have interactions with the drugs that can be serious
Published the 25.01.2018 at 18h46
Herbal medicine has been recognized since 1986 as a full medical by the Ministry of Health. It allows you to heal by plants, and its effectiveness has been recognized by several studies. However, we must be attentive to the possible interactions between “conventional” treatment, that is to say, based on the chemical components, and herbal medicine.
A review published in the British Pharmacological Society Journal is evidence of the existence of several interactions that can be dangerous for patients.
Consequences that can be dangerous
The researchers gathered data from several reports or studies done on the subject. Most of the people involved in these interactions were between the ages of 50 to 70 years. For some, treatment with herbal medicine has interacted with a prescribed medication for a transplant, a kidney for example.
The side effects linked to these mixtures of medicines have led to dangerous situations for the life of patients, hospitalizations, and death in some cases.
Danger with the anti-cholesterol and an anticoagulant
The researchers found side effects, especially in patients who were taking warfarin, anti-coagulant medication, desagents alkylators in cancer, cyclosporine, for a kidney transplant or statins, drugs that reduce cholesterol.
When these are combined products of herbal medicine such as flax seeds, sage, cranberry, st. john’s wort, goji berry, green tea and chamomile, the efficacy of treatment is not guaranteed, and especially the patient can suffer serious side effects.
For example, a patient treated for cardiovascular complications, was treated with amlodipine and simvastatin, he complained of pain and cramps in the leg. These pains were related to the ingestion of green tea.
Better understanding of the interactions
For the researchers, it is necessary to push still further the study of the interactions between herbal medicines and drugs to better understand the mechanisms that lead to those side effects.
It is absolutely necessary to always warn her doctor of the herbal medicines that we take when we follow a treatment.